Gemzar Treatment #1

Yesterday, I had my first treatment of Gemzar and I've been having abdominal cramping and a slight headache, anybody experience the cramping and what did you do for it?

Thank you, Norma

Report post

15 replies. Join the discussion

Hi Norma,

The headache and cramping may be from the antinausea sutff not the Gemzar - R U taking zofran or compazine?
Ask for Anzemet - much better,

I was on a Gemzar/Carboplantin for 6 months -
Gemzar never bothered me, but Carbo worked
the yukkies on my GI system.

Hope it sorts out well for you. I got some good milage from Gemzar.

Hugz, Ink

Report post

Yesterday I was given zofran through the IV, didn't take any since I've been home. I will ask for Anzemet. Thank you for you reply.
I been on chemo for 2 years and just had 5 months off it was great! I have high hopes with Gemzar.
Take care Ink!
Norma

Report post

My nurse told me to take tylenol, 6 hours after treatment
and again at bedtime. worked for me. They give me
Aloxi and Decadron as pretreatment, your may be
different.

Report post

Tried lotsa antiemetic combos over the years - kytril (push) premed & anzemet (tab) later @ hm. works best 4 me -

B-sure to talk up your reactions - sometimes it takes a
few tries until they find the "cocktail" that works 4 U!

Huggers. Ink

Report post

Gemzar makes me tired, no appetite, very constipated. I believe I have not been drinking enough water. Also very low white counts have made it difficult to have treatments three times in a row. It takes all of 2 weeks to get over the side effects and then its time for another treatment. About 3 months of this so far and time for a ct scan. I have severe fluid buildup that hasn't receded with more treatments? Any ideas?

Report post

It is so difficult to drink liquids when you are feeling as bad as you are, but as you know it is very important. I am struggling with that now. I did find out that it is not the Gemzar that is constipating, it might be Zofran, antinausea medication. I am no longer on Gemzar it did not do the trick for me. For the constipation, i used Miralox, mild and sometimes I had to use it am & pm. I would try and walk, even if it was in the house, just to keep moving or a warm bath, didn't think constipation could be so painful. Have you tried Smart Water, it has electrolytes, tired of Gatorade.

My best to you. Norma

Report post

I just had my 3rd treatment of Gemzar on Thur. I haven't had these problems but, I have gone into a deep nosedive on the 3rd day of the last treatment where I slept for 3 days.

One of the things I do is have them let the saline drip finish to hydrate me. This helps a lot with the headaches no matter which infusion is causing them. Probably the steroids/anti nausea meds.

I had the most horrible constipation after the first treatment so I am now double dosing myself with miralax and stool softeners. They make my stomach cramp a bit but better than having the severe constipation, it's like having a baby through the wrong place. :-/

If you can take hot baths with epsom salts or, if you can afford them, the fancy salts you can get at the health food stores. The bath helps steam out the toxins, the salts help sooth and relax you. I'm fortunate the house we bought has a Jacuzzi tub.

Report post

Also to help with the constipation without putting another drug in your system, use the benefiber and put it in anything you can drink. You don't taste it and it is basically just phsyllium husks. Works for me, I do it almost daily a few times a day.

Report post

I will be starting his soon. Could I ask what dose they gave you? Do they start high and then reduce or start middle and increase if you can tolerate it. I'm so lgad you got some good advice regarding the symptoms. I'm sure I'll be revisiting this topic after Nov 15th (first treatment)

Report post

I too am on Gemzar. My first treatment I had a massive headache, felt as thou as I was going to freeze to death. This was on a Friday, Sat. was pretty much the same and Sun. as well. After that things were back to pretty much normal. That was the last time that anything happened. Every treatment since has been ok. I hope that your next will be better for you. Keeping you in my prayers.
Debbie

Report post

I've had two treatments of Gemzar. I had high fevers after the first one...six days in the hospital, and they found nothing. Had a slight headache all that time.

Yesterday was my second treatment (reduced dose). My temp went back up but not as high as first time...no headache this time. I've also had extreme fatigue since starting gemzar.

Susan

Report post

What is the hot baths are for? I am going to be taking Gemzar with Doxil. and with Doxil, not Hot Baths!

Report post

Sure hope everyone is beginning to tolerate Gemzar better, I am already taking Navelbine, Gemzar didn't do the trick for me. Interesting how we tolerate these drugs so differently. This is a great site to learn from each other.

Take care,
Norma

Report post

I've had 4 Gemzar treatments so far, but the side effects have been minimal - thank goodness. I hope to find out on Wednesday if it's doing any good on the high liver mets. Next Friday I'll have Gemzar #5 with herceptin and zometta. The onc prescribes a Tylenol before the treatments

Good Luck with your treatments, everyone is different.

Report post

Kayla, hot baths can help sooth and relax you during troubling treatments, can sometimes help with symptoms like headaches. Salts soften the water, make it feel silky. I enjoy a hot salt bath around 3 days after a treatment, seems to help revive me some.

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do